OCC Oncology Emergencies & Complications Flashcards
6 cards from real OCC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 OCC Oncology Emergencies & Complications flashcards as text
A patient with multiple myeloma develops confusion, polyuria, constipation, and a serum calcium of 13.5 mg/dL. What is the initial treatment priority?
Answer: Begin aggressive IV normal saline hydration to promote calciuresis
Aggressive IV hydration with normal saline is the first-line treatment for hypercalcemia of malignancy, promoting renal calcium excretion before adding bisphosphonates.
Which chemotherapy agent is MOST associated with anaphylaxis during infusion, requiring premedication?
Answer: Paclitaxel
Paclitaxel, formulated in Cremophor EL, frequently causes hypersensitivity reactions and requires premedication with corticosteroids, diphenhydramine, and H2 blockers.
A patient with lung cancer on opioids develops progressive confusion, hyperreflexia, and seizures. Labs show serum sodium of 118 mEq/L. What is occurring?
Answer: Syndrome of inappropriate antidiuretic hormone (SIADH)
SIADH causes dilutional hyponatremia with neurological manifestations; it is common in small cell lung cancer due to ectopic ADH secretion.
What is the nurse's FIRST action when a patient on chemotherapy develops signs of anaphylaxis (urticaria, bronchospasm, hypotension)?
Answer: Stop the infusion immediately, call for help, and prepare epinephrine
Anaphylaxis is a life-threatening emergency requiring immediate infusion cessation, activation of emergency response, and administration of epinephrine.
A patient with prostate cancer metastatic to the spine develops sudden onset of lower extremity weakness and urinary retention. What emergency should the nurse suspect?
Answer: Spinal cord compression from epidural metastasis
New neurological deficits and urinary retention in a cancer patient with spinal metastases indicate malignant spinal cord compression, a neurological emergency requiring immediate intervention.
Which finding indicates a patient with cancer-associated hypercoagulability has developed a pulmonary embolism (PE)?
Answer: Sudden dyspnea, pleuritic chest pain, and tachycardia
Sudden dyspnea, pleuritic chest pain, and tachycardia are the classic triad of pulmonary embolism, a common life-threatening complication in cancer patients due to hypercoagulability.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- ons.org — Test delivery, fees, passing score, retake policy, test dates, score validity, late registration, renewal · verified Oct 2026